Alert archive / Idaho / Red Flag Warnings in 2022

Red Flag Warning 7, NWS Pocatello, ID

July 17, 202217 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Jul 17, 2022, 2:34 PM MDT for 17 counties in Idaho. It took effect at Jul 18, 2022, 1:00 PM MDT. It was in force for 8 hr. 17 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2022, 2:34 PM MDT (20:34 UTC)
In effect from
Jul 18, 2022, 1:00 PM MDT
Expired
Jul 18, 2022, 9:00 PM MDT
In force
8 hr
Issued by
NWS Pocatello, ID

Counties Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Clark County, ID, Custer County, ID, Fremont County, ID, Idaho County, ID, Jefferson County, ID, Jerome County, ID, Lemhi County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Power County, ID, Teton County, ID, Valley County, ID

The radar

The Pocatello radar (KSFX), 88 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 1:00 PM MDTNON-TSTM WND GST 56Dubois, IDINL NOAA ARL FRD MESONET - AT DUBOIS.
Jul 18, 1:00 PM MDTNON-TSTM WND GST 574 Nw Atomic City, IDINL NOAA ARL FRD MESONET - INL PUZZLE US HWY 20 / 26 JUNCTION.
Jul 18, 1:26 PM MDTNON-TSTM WND GST 4411 N Ellis, IDMESONET STATION EZRI1 EZRA CREEK.
Jul 18, 1:36 PM MDTNON-TSTM WND GST 443 Sw Salmon, IDMESONET STATION SMYI1 SALMON.
Jul 18, 1:55 PM MDTNON-TSTM WND GST 491 Nw Rexburg, IDASOS STATION KRXE REXBURG-MADISON AIRPORT.
Jul 18, 2:00 PM MDTNON-TSTM WND GST 482 Nnw Ozone, IDMESONET STATION PC219 GALBRAITH.
Jul 18, 2:30 PM MDTNON-TSTM WND GST 6520 Ene Carey, IDITD MESONET - TOM CAT SUMMIT.
Jul 18, 2:35 PM MDTNON-TSTM WND GST 62Craters Of Moon, IDINL NOAA ARL FRD - CRATERS OF THE MOON.
Jul 18, 2:40 PM MDTNON-TSTM WND GST 493 Sw Camas, IDMESONET STATION PC136 REFUGE.
Jul 18, 2:45 PM MDTNON-TSTM WND GST 6312 Ne Atomic City, IDITD MESONET - TELEGRAPH HILL.
Jul 18, 3:00 PM MDTNON-TSTM WND GST 5710 Nw Atomic City, IDINL NOAA ARL FRD MESONET - LOST RIVER REST AREA.
Jul 18, 3:00 PM MDTNON-TSTM WND GST 58Hamer, IDITD MESONET - CAMAS.
Jul 18, 3:15 PM MDTNON-TSTM WND GST 6820 Ene Carey, IDITD MESONET - TOM CAT SUMMIT.
Jul 18, 3:54 PM MDTNON-TSTM WND GST 4814 S Craters Of Moon, IDMESONET STATION PBUI1 POTTER BUTTE.
Jul 18, 3:56 PM MDTNON-TSTM WND GST 493 Wsw Salmon, IDSALMON RAWS.
Jul 18, 6:12 PM MDTNON-TSTM WND GST 512 Nw Idaho Falls, IDASOS STATION KIDA IDAHO FALLS REGIONAL AIRPORT.
Jul 18, 7:00 PM MDTNON-TSTM WND GST 495 Ssw Clementsville, IDMESONET STATION PC141 CANYON CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

251 
WWUS85 KPIH 172034
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
234 PM MDT Sun Jul 17 2022

IDZ410-425-181100-
/O.UPG.KPIH.FW.A.0001.220718T1500Z-220719T0300Z/
/O.NEW.KPIH.FW.W.0007.220718T1900Z-220719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
234 PM MDT Sun Jul 17 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
410 AND 425...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 9 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM and Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River.

* WINDS...Southwest 20 to 30 MPH with gusts of 35 to 45 MPH.
  Locally higher winds will be possible across northern portions
  of Zone 410 from the Arco Desert northeast to the Dubois area.
 
* RELATIVE HUMIDITY...9 to 20 percent, driest north trending more
  moist into southern portions of Zones 410 and 425.

* IMPACTS...Gusty winds and low humidity may create hazardous 
  fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will occur shortly based on any one
or more of the following criteria for southeast Idaho:

- Relative humidity at or below 15 percent combined with wind
  gusts of at least 25 MPH in the mountains or 30 MPH in the 
  Snake Plain.

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

- Other high impact conditions deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

IDZ475-476-181100-
/O.NEW.KPIH.FW.W.0007.220718T1900Z-220719T0300Z/
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
234 PM MDT Sun Jul 17 2022

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
475 AND 476...

The National Weather Service in Pocatello has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from 1 PM to 9 PM MDT Monday.

* AFFECTED AREA...Fire Weather Zone 475 East Salmon River 
  Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost 
  River Range/Challis NF.

* WINDS...West 20 to 35 MPH with gusts of 40 to 50 MPH. Locally
  higher gusts over 55 MPH are possible near peaks and ridgelines.

* RELATIVE HUMIDITY...7 to 16 percent.

* IMPACTS...Gusty winds and low humidity may create hazardous 
  fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now, or will occur shortly based on any one
or more of the following criteria for southeast Idaho:

- Relative humidity at or below 15 percent combined with wind
  gusts of at least 25 MPH in the mountains or 30 MPH in the 
  Snake Plain.

- Thunderstorm coverage of 25 percent or greater, without 
  specific rainfall criteria.

- Other high impact conditions deemed critical by the National 
  Weather Service and area fire management agencies.

&&

$$

KSmith
3 follow-up statements
281 
WWUS85 KPIH 180918
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
318 AM MDT Mon Jul 18 2022


IDZ410-425-475-476-182100-
/O.CON.KPIH.FW.W.0007.220718T1900Z-220719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
318 AM MDT Mon Jul 18 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 410, 425, 475 AND 476...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River 
  Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake 
  River Valley/Twin Falls BLM north of the Snake River, Fire 
  Weather Zone 475 East Salmon River Mountains/Salmon NF and 
  Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF.

* WINDS...West and southwest winds 20 to 30 mph with gusts of 35
  to 45 mph. Locally higher winds will be possible across northern
  portions of Zone 410 from the Arco Desert northeast to Dubois
  and across higher peaks and ridgelines of Zones 475 and 476.

* RELATIVE HUMIDITY...7 to 12 percent in the Lost and Lemhi
  Valleys stretching into the Arco Desert from Atomic City north
  through Dubois. 10 to 17 percent south and east in Zones 425 and
  410 from Minidoka through Idaho Falls.

* IMPACTS...Gusty winds and low humidity may create hazardous 
  fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly based on any one
or more of the following criteria for southeast Idaho:

- Relative humidity at or below 15 percent combined with wind
gusts of at least 25 MPH in the mountains or 30 MPH in the Snake
Plain.

- Thunderstorm coverage of 25 percent or greater, without
specific rainfall criteria.

- Other high impact conditions deemed critical by the National
Weather Service and area fire management agencies.

&&

$$

TAX
058 
WWUS85 KPIH 181946
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
146 PM MDT Mon Jul 18 2022

IDZ410-425-475-476-190300-
/O.CON.KPIH.FW.W.0007.000000T0000Z-220719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
146 PM MDT Mon Jul 18 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR IDAHO FIRE WEATHER 
ZONES 410, 425, 475 AND 476...

* AFFECTED AREA...Fire Weather Zone 410 Upper Snake River
  Valley/Idaho Falls BLM, Fire Weather Zone 425 Middle Snake River
  Valley/Twin Falls BLM north of the Snake River, Fire Weather 
  Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather 
  Zone 476 Lemhi and Lost River Range/Challis NF.

* WINDS...West and southwest winds 20 to 30 mph with gusts of 35 
  to 45 mph. Locally higher winds will be possible across 
  northern portions of Zone 410 from the Arco Desert northeast 
  to Dubois and across higher peaks and ridgelines of Zones 475 
  and 476.

* RELATIVE HUMIDITY...7 to 12 percent in the Lost and Lemhi 
  Valleys stretching into the Arco Desert from Atomic City north 
  through Dubois. 10 to 17 percent south and east in Zones 425 
  and 410 from Minidoka through Idaho Falls.

* IMPACTS...Gusty winds and low humidity may create hazardous 
  fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will occur shortly based on any one
or more of the following criteria for southeast Idaho:

- Relative humidity at or below 15 percent combined with wind
gusts of at least 25 MPH in the mountains or 30 MPH in the Snake
Plain.

- Thunderstorm coverage of 25 percent or greater, without
specific rainfall criteria.

- Other high impact conditions deemed critical by the National
Weather Service and area fire management agencies.

&&

$$
008 
WWUS85 KPIH 190253
RFWPIH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pocatello ID
853 PM MDT Mon Jul 18 2022


IDZ410-425-475-476-190400-
/O.EXP.KPIH.FW.W.0007.000000T0000Z-220719T0300Z/
Upper Snake River Valley/Idaho Falls BLM-
Middle Snake River Valley/Twin Falls BLM north of the Snake River-
East Salmon River Mountains/Salmon NF-
Lemhi and Lost River Range/Challis NF-
853 PM MDT Mon Jul 18 2022

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 410,
425, 475 AND 476...

Humidity is beginning to recover and winds are losing strength as
sunset nears. Thus, we are allowing the red flag warning to
expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 17, 3:06 AM MDT, 11 hours 28 minutes earlier.

Area forecast discussion, Jul 17, 3:06 AM MDT, 11 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
306 AM MDT Sun Jul 17 2022

.SHORT TERM...Today through Monday Night.
Pre-dawn satellite showing just a few clouds beginning to stream
into the area this morning near Twin Falls. This can be considered
a tracer of higher moisture content beginning to swell northward
ahead of a low pressure system sliding into the PacNW. These
clouds should continue to stream northward into the central
mountains wrapping mostly north of the South Hills and Snake
Plain, at least initially. Clearing to the south should allow for
a quick warmup this morning, exacerbating heat stresses from warm
temperatures yesterday and poor overnight relief, especially
through the South Hills. Will issue a Heat Advisory for these
locations because of this.

The early afternoon will allow for destabilization with rapid
heating, generating convective development first in the central
mountains and through the South Hills. HREF showing pooling PWAT
values in excess of an inch through Cassia Co. so these showers and
thunderstorms should be rather efficient, but the increasing low- to
mid-level flow should allow these showers and thunderstorms to move
rather quickly. Can't rule out gusty winds or small hail with any of
the stronger storms. As the moisture continues to surge northeast
ahead of the low pressure system, shower and thunderstorm activity
will follow. The best chances for running into these are through the
South Hills, Southeast Highlands or Upper Snake Plain into the
Montana divide.

While most shower and thunderstorm activity should wane in the
evening tonight, the approaching system could keep some nocturnal
activity alive as the axis of deeper moisture shifts east. Monday
will see a re-invigoration of this convection, primarily over the
Eastern Highlands, Southeast Highlands and Upper Snake Plain. The
bigger impact and story will be the increase in winds through the
Central Mountains and Snake River Plain. Efficient mixing through
Monday afternoon will allow these locations to bring down the 30-
40kt 700mb jet dropping in from the northwest. Wind Advisories
may be needed in addition to the Fire Weather Watch issued this
morning (see Fire Weather below).
TAX

.LONG TERM...Tuesday through next Sunday.
As a closed low continues to track eastward along the Canadian
border, an upper ridge begins to rebound over the region Tuesday.
Winds will be breezy again but conditions will not be as windy as
Monday.  Many locations could see 20 mph sustained winds and 30 mph
gusts.  The ECMWF Extreme Forecast Index (EFI) is indicating
elevated wind gusts across the eastern highlands and Snake River
Plain for Tuesday evening.  Have continued to increase forecast
winds throughout the extended by blending with NBM 90th Percentile.
Temperatures will climb several degrees Wednesday, with the Eastern
Magic Valley, Snake River Plain and many other locations further
south seeing highs reach into the mid to upper 90s.  The next upper-
level trough reaches the PNW coast early Thursday.  The GFS ensemble
(GEFS) is a bit quicker to bring the trough inland across WA/OR and
ultimately breaks down the upper ridge over our region, while the
ECMWF ensemble (EPS) keeps us under persistent high pressure through
the end of the week.  The National Blend is currently forecasting
predominately dry conditions, with PoPs generally 25% or lower
across the eastern highlands each afternoon over the weekend.
However, there is potential that forecast PoPs will be increased
during this period depending on how models continue to trend, with
monsoonal moisture from the south a consideration as well. Cropp

&&

.AVIATION...Mid- to upper-level SCT clouds will begin to filter in from the
south throughout the early morning, turning BKN to OVC by mid-
afternoon.  Southwest winds of 10-25 kts are expected from early
afternoon through around sunset at KPIH, KIDA, and KDIJ, while
calmer winds of 15 kts or less are expected at KBYI and KSUN.
Isolated showers and thunderstorms could impact all terminals again
throughout this same period and therefore have forecast VCTS at all
sites. Clouds will begin to scatter again overnight and throughout
the day Monday. Cropp

&&

.FIRE WEATHER...Satellite showing moisture beginning to pool ahead
of a system sliding into the region today. This moisture will
continue to surge northward through the afternoon, generating
showers and thunderstorms, first over the high terrain of zones 422,
476, and southern 475. This will be closely followed by showers and
thunderstorms moving into the south hills zone of 427. Scattered
lightning will be hit and miss with these storms and with surging
moisture, rainfall may be rather efficient. At this time, will
continue to hold off on Red Flag Warnings for thunderstorms, but
zone 427 will is borderline.

In addition to the thunderstorm activity, surface winds and gusts
will also increase, which could still lead to challenging conditions
containing any established fires. We're expecting south-
southwesterly winds sustained in the 15-25 mph range with gusts as
high as 30-35 mph in zones 410, 476, and 475.

Monday is still shaping up as the big day where strong winds will
combine with drying to lead to critical fire weather conditions.
Sufficient mixing in the afternoon will bring gusts of 40-50mph
through the central mountain zones 422, 475, and 476 as well as the
Snake Plain zones 425, and 410. A Fire Weather Watch has been issued
for Monday afternoon.
TAX

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for IDZ410-425.

Heat Advisory from 9 AM this morning to 8 PM MDT this evening
for IDZ054>059.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:33 AM MDTHeat AdvisoryPIHBannock, Bingham, Blaine, Caribou, Cassia, Franklin and 3 more17 hr
Jul 17, 3:02 AM MDTFire Weather WatchPIHBingham, Blaine, Bonneville, Butte, Clark, Fremont and 7 more12 hr
Jul 17, 1:32 PM MDTWind AdvisoryPIHBingham, Bonneville, Butte, Clark, Fremont, Jefferson and 1 more30 hr

Nearby

Red Flag Warnings in Idaho, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.